Brazilian Woman Suffers Vision Loss from Ibuprofen Side Effects

Jaqueline Gmack developed Stevens-Johnson Syndrome after taking ibuprofen, losing 60% of her vision. She underwent 24 surgeries, including cornea transplants, and still requires regular check-ups to manage ongoing complications.

author-image
Aqsa Younas Rana
New Update
Brazilian Woman Suffers Vision Loss from Ibuprofen Side Effects

Brazilian Woman Suffers Vision Loss from Ibuprofen Side Effects

Jaqueline Gmack, a Brazilian woman from Papanduva, experienced a severe case of Stevens-Johnson Syndrome (SJS) in 2011 triggered by taking ibuprofen. The condition, which causes the skin to burn from the inside out and produces blisters, rashes, and skin separation, resulted in Gmack losing 60% of her vision.

Why this matters: This case highlights the potential risks associated with commonly used over-the-counter medications and underscores the importance of being aware of rare but severe side effects. It also raises questions about drug safety and the need for heightened awareness of potential complications, which can have significant implications for public health.

Within 48 hours of taking the common pain reliever, Gmack developed a mild eye itch and blood blisters in her mouth, the first signs of SJS. Despite having safely taken ibuprofen in the past without any reactions, the side effects emerged suddenly. After being hospitalized, her condition rapidly deteriorated as blisters spread across her face, severely impacting her vision.

Doctors put Gmack into an induced coma for 17 days as they worked to save her vision. She underwent a staggering 24 surgeries, including cornea transplants, stem cell transplants, and amniotic membrane transplants, in an effort to restore her sight. However, the damage was extensive, leaving her with only 40% of her vision intact.

Thirteen years later, Gmack continues to battle the effects of SJS on her vision. She requires regular check-ups every two weeks to monitor her eye health and manage ongoing complications. The harrowing experience serves as a stark reminder of the potential risks associated with commonly used medications like ibuprofen.

Stevens-Johnson Syndrome is a rare but severe disorder that affects the skin and mucous membranes. While ibuprofen products like Advil and Motrin have been linked to SJS in the past, the condition can also be caused by other medications, including certain antibiotics and anticonvulsants. Prior studies have highlighted the potential risks associated with these drugs.

Jaqueline Gmack's case underscores the importance of being aware of the potential side effects of even the most common over-the-counter medications. Her ongoing struggle with vision loss serves as a sobering reminder that adverse reactions can occur unexpectedly, even in those who have previously used a medication without issue. As she continues her treatment in Papanduva, Gmack's story raises crucial questions about drug safety and the need for heightened awareness of rare but life-altering side effects.